Heavy Snow, Hansford
- When
- November 23, 6:00 AM CST to November 24, 6:00 AM CST
- Where
- Hansford forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
A strong low pressure system in the upper atmosphere tracked east out of southern California and across the southwest states into west Texas. A cold front pushed southeast across the Texas panhandle ushering in very cold air at the surface.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong low pressure system in the upper atmosphere tracked east out of southern California and across the southwest states into west Texas. A cold front pushed southeast across the Texas panhandle ushering in very cold air at the surface. Heavy snowfall occurred mainly across the northwest and central Texas panhandle. Six to eight inches of snow fell in Channing...six inches of snow fell in Spearman...and four inches of snow occurred in Stratford...Dumas and Sunray...Stinnett...and southeast of Texline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 23, 4:10 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
410 AM CST TUE NOV 23 2004
.DISCUSSION...
THE LONG AWAITED LOW PRESSURE SYSTEM IS STARTING TO MOVE TOWARDS THE
REGION...CURRENTLY SPINNING ALONG THE TX/NM BORDER NEAR THE AZ/NM
STATE LINES. VERY STRONG LEAD S/W HAS EJECTED NORTH OF THE MAIN
LOW...AND IS BRINGING A ROUND OF RAIN TO THE TX/OK PNHDLS. THIS
AREA OF RAIN SHOULD BE ACROSS THE NRN TX/OK PNHDLS BY SUNRISE AND
OTHER SHOWERS SHOULD DEVELOP IN ITS WAKE WITH APPROACH OF THE MAIN
LOW. DENSE FOG SHOULD BE SCOURED OUT BY RAIN...BUT CANNOT RULE OUT
CEILINGS CRASHING RIGHT BEFORE SUNRISE IF FRONT DOESNT SLIDE
THROUGH THE AREA.
HEADACHE THEN IS WHEN RAIN WILL SWITCH TO RAIN/SNOW MIX...THEN OVER
TO ALL SNOW. KEPT CURRENT WSW FOR NW 8 COUNTIES IN CWA...AND ADDED
NE 5 AND SW 6 FOR THIS AFTERNOON INTO TONIGHT. SFC OBS STILL SHOW
COLD AIR LAGGING BEHIND FRONT (LOCATED ACROSS THE OK PNHDL INTO NW TX
PNHDL AS OF 4 AM) ACROSS CNTRL KS/CO AND H850 TEMPS ALSO DONT DROP
BLO FREEZING UNTIL THIS AFTERNOON ACCORDING TO MODELS. HOWEVER...
FEEL THAT CURRENT PRECIP WILL COOL ATMOSPHERE ENOUGH WE SHOULD START
TO SEE RAIN SNOW MIX BEFORE NOON ACROSS NW COUNTIES. RAIN/SNOW LINE
SHOULD THEN PROGRESS TOWARDS THE SOUTHEAST MAKING IT INTO THE AMA
AREA AFTER NOON. HEAVIEST SNOW SHOULD BE ACROSS THE NW TX PNHDL WITH
TEMPS CLOSEST TO FREEZING FOR THE BETTER PART OF THE DAY. SOUTHERN
AND CENTRAL PARTS OF THE TX PNHDL (INCLUDING AMA) SHOULD SEE THE
HEAVIEST SNOWFALL BTW 6PM AND MIDNIGHT AS MAIN DYNAMICS OF H500 LOW
MOVE EAST ACROSS THE SOUTH PLAINS. HOWEVER...ANY CONVECTIVE BANDS
AND SUBTLE DIFFERENCES IN TRACK OF THE H500 LOW COULD SHIFT TIMING
AND LOCATION OF HEAVIEST SNOW BY QUITE A BIT ACROSS THE TX/OK
PNHDLS.
AS LOW MOVES OFF TO THE EAST...WRAP AROUND MOISTURE SHOULD GIVE THE
FAR SE TX PNHDL A SHOT OF SNOW AND PLACED THEM IN A SNOW ADVISORY
FOR TONIGHT. TEMPS SHOULD BE BELOW FREEZING ACROSS THE SE BY THEN...
AND MAIN DYNAMICS SHOULD BE EAST OF THE AREA SO SNOWFALL AMOUNTS
SHOULD BE FAIRLY LIGHT. TEMPS ON WEDNESDAY WILL BE MODERATED QUITE
A BIT BY SNOWPACK...SO LEFT GRIDS ALONE TO WAIT AND SEE HOW THE
SNOW FALLS. NWLY FLOW ALOFT WILL ALLOW SEVERAL SHORTWAVES TO MOVE
ACROSS THE REGION...MAINLY MODERATING CLOUD COVER. AFTER BEING
WELL SEASONED BY THIS STORM SYSTEM...TEMPS SHOULD BEGIN TO MODERATE
STARTING THANKSGIVING DAY THROUGH THE FIRST PART OF THE UPCOMING
WEEKEND.
DIDNT HAVE MUCH TIME TO LOOK AT EXTENDED AGAIN...BUT DID MAKE SOME
MINOR ADJUSTMENTS FOR THE WEEKEND. ANOTHER FRONT TO SLIDE ACROSS
THE REGION LATE FRI/EARLY SAT WHICH WILL COOL TEMPS DOWN. EXTENDED
RANGE MODELS STILL SHOW ANOTHER SYSTEM MOVING DOWN THE WEST COAST...
AND FEEL THAT WE SHOULD SEE ANOTHER CUTOFF LOW DEVELOP ACROSS THE
WEST. WITH THIS IN MIND...BUMPED CHANCE POPS 12 HOURS BACK TO
SATURDAY NIGHT AS TENDENCY HAS BEEN FOR THE MODELS TO BE TOO
PROGRESSIVE. IF HISTORY (LAST 3 SYSTEMS) HOLDS TRUE...COULD SEE
ANOTHER WAA PATTERN SET UP AHEAD OF THE NEXT SYSTEM LATE IN THE
WEEKEND WHICH MEANS TEMPS ARE A BIT TOO COOL. WITH ALL THE
UNCERTAINTIES...LEFT PRETTY MUCH STATUS QUO ON GRIDS BEYOND
SATURDAY.
FCSTID = JORDAN
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO 42 30 39 28 / 100 100 10 0
BEAVER 39 27 39 26 / 100 100 10 0
BOISE CITY 33 26 34 25 / 80 60 10 0
BORGER 42 29 39 27 / 100 100 10 0
BOYS RANCH 40 29 39 27 / 100 100 10 0
CANYON 43 30 39 27 / 100 100 10 0
CLARENDON 49 33 42 28 / 100 100 10 0
DALHART 38 27 37 27 / 100 90 10 0
GUYMON 38 29 35 27 / 90 80 10 0
HEREFORD 42 27 37 27 / 100 100 10 0
LIPSCOMB 43 27 40 28 / 100 100 10 0
PAMPA 43 30 40 27 / 100 100 10 0
SHAMROCK 49 32 41 28 / 100 100 10 0
WELLINGTON 51 34 43 30 / 100 100 10 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY IN EFFECT THROUGH 8 AM FOR TXZ001>020.
WINTER STORM WARNING IN EFFECT THROUGH TONIGHT FOR
TXZ001>003-006>008.
WINTER STORM WARNING IN EFFECT FROM NOON TODAY THROUGH TONIGHT
FOR TXZ004>005-009>010-011>013-016>017.
SNOW ADVISORY IN EFFECT FOR TONIGHT FOR TXZ014>015-018>020.
OK...DENSE FOG ADVISORY IN EFFECT THROUGH 8 AM FOR OKZ001>003.
WINTER STORM WARNING IN EFFECT THROUGH TONIGHT FOR OKZ001>002.
WINTER STORM WARNING IN EFFECT FROM NOON TODAY THROUGH TONIGHT
FOR OKZ003.
&&
02/17TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CST TUE NOV 23 2004 OKZ001>003-TXZ001>020-231900- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...A WINTER STORM WARNING REMAINS IN EFFECT FOR TODAY AND TONIGHT ACROSS NORTHWEST AND NORTH CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES... ...A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT ACROSS THE EASTERN OKLAHOMA PANHANDLE...THE NORTHEAST TEXAS PANHANDLE...AND THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE... ...A SNOW ADVISORY IS IN EFFECT FOR TONIGHT ACROSS THE SOUTHEAST TEXAS PANHANDLE... A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IS FORECAST TO MOVE ACROSS WEST TEXAS TODAY AND THIS EVENING. THIS COLD STORM SYSTEM IS EXPECTED TO BRING ACCUMULATING SNOWS OF 5 TO AS MUCH AS 8 INCHES IN THE WINTER STORM WARNING AREA...WITH 1 TO 3 INCHES OF SNOW ACCUMULATION ANTICIPATED IN THE SNOW ADVISORY AREA. IN ADDITION... NORTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL RESULT IN BLOWING AND DRIFTING SNOW ALONG WITH SHARPLY REDUCED VISIBILITIES. THE COMBINATION OF THE ACCUMULATING SNOWS...BLOWING AND DRIFTING OF THE SNOW...REDUCED VISIBILITIES...AND SNOWPACKED AND ICY ROADS WILL RESULT IN DANGEROUS DRIVING CONDITIONS TODAY AND TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. ALSO...A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. AREAS OF DENSE FOG WILL REDUCE VISIBILITIES TO AROUND ONE QUARTER OF A MILE AT TIMES. CONDITIONS ARE EXPECTED TO IMPROVE BY MID MORNING. .DAYS TWO THROUGH SEVEN... ON THURSDAY MORNING...TEMPERATURES ARE FORECAST TO FALL INTO THE UPPER 20S ACROSS COLLINGSWORTH COUNTY IN THE SOUTHEAST TEXAS PANHANDLE. THIS WILL LIKELY RESULT IN THE FIRST HARD FREEZE OF THE SEASON IN THAT COUNTY. ANDRADE
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425815, 5425816, 5425814, 5425817, 5425818, 5425819.